Lithium is a prescription medicine used to treat bipolar disorder (formerly called manic depression). This article focuses on lithium overdose, or toxicity.
- Acute toxicity occurs when you swallow too much of a lithium prescription at one time.
- Chronic toxicity occurs when you slowly take a little too much lithium prescription every day for a while. This is actually quite easy to do, because dehydration, other medicines, and other conditions can easily affect how your body handles lithium. These factors can make the lithium build up to harmful levels in your body.
- Acute on chronic toxicity occurs when you normally take lithium every day for bipolar disorder, but one day you take an extra amount. This can be as little as a couple of pills or as much as a whole bottle.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Eskalith toxicity; Lithane toxicity; Lithobid toxicity; Lithonate toxicity; Lithotabs toxicity
Lithium is a soft metal that can be harmful in large amounts.
Lithium is sold under various brand names, including:
Note: Lithium is also commonly found in batteries, lubricants, high performance metal alloys, and soldering supplies. This article focuses only on the medicine.
Symptoms of the 3 types of lithium toxicity are described below.
Common symptoms of taking too much lithium at one time include:
- Stomach pains
Depending on how much lithium was taken, a person may also have some of the following nervous system symptoms:
- Coma (decreased level of consciousness, lack of responsiveness)
- Hand tremors
- Lack of coordination of arms and legs
- Muscle twitches
- Slurred speech
- Uncontrollable eye movement
Heart problems may occur in rare cases.
There will likely not be any stomach or intestinal symptoms. Symptoms that can occur include:
- Increased reflexes
- Slurred speech
- Uncontrolled shaking (tremors)
In severe cases of chronic toxicity, there may also be nervous system and kidney problems, such as:
- Kidney failure
- Memory problems
- Movement disorders
- Problems keeping salts in your body
- Psychosis (disturbed thought processes, unpredictable behavior)
ACUTE ON CHRONIC TOXICITY
There will often be some stomach or intestinal symptoms and many of the severe nervous system symptoms listed above.
Before Calling Emergency
Determine the following:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- Whether the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
- Activated charcoal, if other substances were also taken
- Blood tests to measure lithium levels and other body chemicals, and urine tests to detect other drugs
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Kidney dialysis (machine)
- Medicines to treat symptoms
- Whole bowel irrigation with a special solution taken by mouth or through a tube through the nose into the stomach (to flush sustained-release lithium quickly through the stomach and intestines)
If someone has acute lithium toxicity, how well they do depends on how much lithium they took and how quickly they get help. People who do not develop nervous system symptoms usually do not have long-term complications. If serious nervous system symptoms occur, these problems may be permanent.
Chronic toxicity is sometimes hard to diagnose at first. This delay can lead to long-term problems. If dialysis is done quickly, the person may feel much better. But symptoms such as memory and mood problems may be permanent.
Acute on chronic overdose often has the worst outlook. Nervous system symptoms may not go away, even after many dialysis treatments.
Hung O. Lithium. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 160.
Thundiyil JG, Olson KR. Lithium. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 30.
Zosel AE. General approach to the poisoned patient. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 143.